Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Eureka, CA

July 4, 2020Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Jul 4, 2020, 2:24 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Jul 4, 2020, 7:33 AM PDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2020, 2:24 AM PDT (09:24 UTC)
In effect from
Jul 4, 2020, 7:33 AM PDT
Expired
Jul 5, 2020, 8:00 PM PDT
In force
36 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3270 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WHUS46 KEKA 040924
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
224 AM PDT Sat Jul 4 2020

CAZ101-103-104-109-042300-
/O.NEW.KEKA.BH.S.0006.200704T0924Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
224 AM PDT Sat Jul 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...A long period westerly swell will bring a threat of 
  sneaker waves to area beaches. 

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Sunday evening.. .

* IMPACTS...Potential sneaker waves may create locally hazardous
  conditions at area beaches. Steep beaches will have a higher
  risk of sneaker wave activity with greater wave run-up onto
  beaches. Large waves will also wash over jetties and rock
  outcroppings that normally stay dry.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Stay a safe
distance from the water along beaches, rocks, jetties, piers, and
other waterside infrastructure. Remain out of the water to avoid 
hazardous swimming conditions. Never turn you back to the ocean. 

&&

$$
6 follow-up statements
059 
WHUS46 KEKA 041435 CCA
CFWEKA

Coastal Hazard Message...CORRECTED
National Weather Service Eureka CA
735 AM PDT Sat Jul 4 2020

CAZ101-103-104-109-042300-
/O.COR.KEKA.BH.S.0006.200704T1433Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
735 AM PDT Sat Jul 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...A long period southerly swell will bring a threat of 
  sneaker waves to area beaches. 

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Sunday evening.. .

* IMPACTS...Potential sneaker waves may create locally hazardous
  conditions at area beaches. Steep beaches will have a higher
  risk of sneaker wave activity with greater wave run-up onto
  beaches. Large waves will also wash over jetties and rock
  outcroppings that normally stay dry.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Stay a safe
distance from the water along beaches, rocks, jetties, piers, and
other waterside infrastructure. Remain out of the water to avoid 
hazardous swimming conditions. Never turn you back to the ocean. 

&&

$$
570 
WHUS46 KEKA 042148
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
248 PM PDT Sat Jul 4 2020

CAZ101-103-104-109-050600-
/O.CON.KEKA.BH.S.0006.000000T0000Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
248 PM PDT Sat Jul 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...A long period southerly swell will bring a threat of 
  sneaker waves to area beaches.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Sunday evening.

* IMPACTS...Potential sneaker waves may create locally hazardous 
  conditions at area beaches. Steep beaches will have a higher 
  risk of sneaker wave activity with greater wave run-up onto 
  beaches. Large waves will also wash over jetties and rock 
  outcroppings that normally stay dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
081 
WHUS46 KEKA 050405
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
905 PM PDT Sat Jul 4 2020

CAZ101-103-104-109-051245-
/O.CON.KEKA.BH.S.0006.000000T0000Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
905 PM PDT Sat Jul 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...A long period southerly swell will bring a threat of 
  sneaker waves to area beaches.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Sunday evening.

* IMPACTS...Potential sneaker waves may create locally hazardous 
  conditions at area beaches. Steep beaches will have a higher 
  risk of sneaker wave activity with greater wave run-up onto 
  beaches. Large waves will also wash over jetties and rock 
  outcroppings that normally stay dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
557 
WHUS46 KEKA 051027
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
327 AM PDT Sun Jul 5 2020

CAZ101-103-104-109-051830-
/O.CON.KEKA.BH.S.0006.000000T0000Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
327 AM PDT Sun Jul 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A long period southerly swell will bring a threat of
  sneaker waves to area beaches.

* WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt 
  Coast and Southwestern Humboldt Counties.

* WHEN...Through this evening.

* IMPACTS...Potential sneaker waves may create locally hazardous
  conditions at area beaches. Steep beaches will have a higher
  risk of sneaker wave activity with greater wave run-up onto
  beaches. Large waves will also wash over jetties and rock
  outcroppings that normally stay dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
940 
WHUS46 KEKA 051817
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1117 AM PDT Sun Jul 5 2020

CAZ101-103-104-109-060300-
/O.CON.KEKA.BH.S.0006.000000T0000Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1117 AM PDT Sun Jul 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...A long period southerly swell will bring a threat of 
  sneaker waves to area beaches.

* WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt 
  Coast and Southwestern Humboldt Counties.

* WHEN...Through this 8 PM evening.

* IMPACTS...Potential sneaker waves may create locally hazardous 
  conditions at area beaches. Steep beaches will have a higher 
  risk of sneaker wave activity with greater wave run-up onto 
  beaches. Large waves will also wash over jetties and rock 
  outcroppings that normally stay dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
900 
WHUS46 KEKA 060246
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
746 PM PDT Sun Jul 5 2020

CAZ101-103-104-109-060400-
/O.EXP.KEKA.BH.S.0006.000000T0000Z-200706T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
746 PM PDT Sun Jul 5 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 3, 2:38 PM PDT, 11 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 2:38 PM PDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PDT Fri Jul 3 2020

.SYNOPSIS...Near seasonal temperatures and dry weather will persist
for the next seven days. Coastal areas will see a continued marine
influence with nighttime and morning low clouds and patchy fog and
clearing skies by each afternoon.

&&

.DISCUSSION...After morning low clouds and some patchy, mostly light
fog, skies have cleared across most of the area as of this writing.
The exceptions are a few lingering clouds just inland from Humboldt
Bay and a few fair weather cumulus clouds over portions of eastern
Trinity County.

Conditions will remain generally unchanged for the next week, with
nearly seasonal temperatures and dry conditions. Nighttime stratus
and patchy fog will develop each day over the coastal waters and
adjacent land areas as well as up the major river valleys. This will
burn off quickly during the mid to late morning hours each day with
the strong summer sun. The GFS depicts a weak shortwave diving SE
toward the N part of the area by Thursday, brining a slight chance of
showers to the extreme N, but other long range models are less
bullish with this scenario. Have opted to keep rain chances at a
silent 10 percent or less during that time period. /SEC

&&

.AVIATION...Stratus has mostly dissipated as of early afternoon
along the Redwood Coast, leaving VFR conditions in place at KCEC and
KACV. Stratus and patchy fog are expected to redevelop around sunset,
with conditions at the coastal terminals returning to IFR/LIFR
through Saturday morning as marine cloudiness continues to follow a
typical summertime diurnal trend. Clouds may linger a bit longer on
Saturday as the marine layer deepens in response to increased
troughing, but should still scatter out during the afternoon.
Meanwhile, KUKI and other interior airfields look to remain solidly
VFR through the TAF period and beyond. /CB

&&

.MARINE...A moderate northerly wind regime will remain in place over
the coastal waters through the holiday weekend, with locally
stronger winds south of Cape Mendocino. Opted to hoist a new Small
Craft Advisory for the southern nearshore zone through Sunday morning
as model and observational trends suggest the stronger winds and
steeper seas prompting the advisory over the outer waters will also
be found closer to shore over the next few days. Also issued a new
advisory covering the northern outer zone. This is driven mainly by
sea states as winds will remain lighter north of the Cape but short
period seas will continue to satisfy low end advisory criteria.
Generally light winds and calmer seas will be found over the northern
nearshore waters. Only minor changes are expected over the next week
as the large scale pattern of troughing over the Pacific Northwest
and high pressure encompassing the southern CONUS and subtropical
Pacific continues to promote moderate northerlies across the coastal
waters of NW CA. /CB

&&

.FIRE WEATHER...Critically low relative humidity values are forecast
to occur this weekend over interior portions of NW CA, with poor
recoveries expected within the thermal belt located across mid to
upper mountain and ridge slopes of Lake, Trinity, and far interior
Mendocino counties. In addition, model guidance shows winds becoming
gusty out of the W-NW during the afternoon hours, with gusty winds
persisting at ridgetop level through late night, particularly across
Lake and E Mendocino counties. The dry airmass and locally gusty
winds will increase fire weather conditions Saturday and Sunday. Will
continue to highlight this area with a FWF headline, but no watches
or warnings are anticipated at this time. /SEC

&&

.BEACH HAZARDS...An enhanced long period southerly swell on the
order of about 4 feet at 19 seconds will enter the waters tonight and
persist through Sunday evening. This could lead to slightly
increased sneaker wave potential this weekend on mainly south facing
beaches, however the continued presence of a modest NW swell and
wind-driven, short period wave energy will serve to mitigate a
greater threat. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
 Small Craft Advisory until 6 AM Sunday for PZZ455-470-475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jul 3, 3:32 AM PDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
332 AM PDT Fri Jul 3 2020

CAZ101>115-041045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
332 AM PDT Fri Jul 3 2020

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.